What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 16, 2:30 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
230 PM MST Sun Aug 16 2020
.SYNOPSIS...
Strong high pressure will remain situated across the southwestern
U.S. through at least the middle of the week keeping hot conditions
in place. High temperatures across the lower deserts will approach
or exceed 115 degrees through at least the middle of the week.
Isolated thunderstorms and areas of blowing dust will be possible
this afternoon and evening across south-central Arizona. A slightly
more favorable monsoon pattern develops as the week progresses.
&&
.DISCUSSION...
At 2 am this morning, a massive upper level high pressure ridge
remained situated across the western CONUS, centered over north
central Arizona with 500mb heights at 598dm. Heights over southern
Arizona were around 596-597dm; this strong high led to another day
that nearly reached 115 again in the Phoenix area on Saturday. IR
imagery showed a dissipating MCS across northwest Mexico/far
southern Arizona spreading variable amounts of mid and high clouds
north and into the lower deserts for partly cloudy skies. Southerly
outflow winds that spread into the area earlier in the night led to
an increase in surface dewpoints and at 2 am the central deserts saw
readings from the upper 50s to around 70. For the rest of tonight,
CAMS and other guidance suggest that outside of a few virga showers
over the central deserts, clouds should gradually thin overnight and
little if any convection is expected.
Overall, for the next several days, very little has changed with
regard to the weather pattern across the western states. The strong
upper ridge will remain parked across the west keeping 500mb heights
over the deserts generally 595dm or higher each day and despite a
bit of an increase in lower level humidity, high temperatures will
still climb well in excess of 110 across the deserts each day.
Morning lows will remain elevated due to the humidity and cloud
cover and the Phoenix area will continue to see lows close to or
exceeding 90 degrees each morning. Highs in Phoenix are forecast to
reach or exceed 113 today through Wednesday although it is possible
that they may fall a bit short of that on at least one day if
convection that previous evening proves a bit more vigorous than
expected and clouds/humidity really take a jump. For now we will
keep the excessive heat warning in place area wide through
Wednesday; after that it appears that a modest cooling trend
Thursday into the weekend will allow highs to fall closer to 110 and
out of the excessive heat category.
Latest ENS percentile data for 850mb temps continues to paint
readings over the 97th climatological percentile...and up to the max
at all levels category...over most of the southern Arizona/far
southeast California deserts through at least mid week, helping
support the idea of excessive heat with highs approaching or even
exceeding records in some places from time to time.
As far as monsoon weather is concerned, the strength of the upper
high across Arizona should tend to keep things capped a bit and
limit thunderstorm potential, but with the high center now further
to the north, steering flow will become generally easterly today
through most of the week, which is more favorable for getting high
terrain storms into the low deserts. Ensemble MOS POPs for Phoenix
most days remain a bit low with 50th percentile values typically
single digits or teens for Phoenix, and NBM POPs are not overly high
each day as well. In general it looks like low grade monsoon
activity expected each day with best bets over the high terrain east
and southeast of Phoenix today through next weekend. One of the days
that does show more promise for significant storms/dust storms into
the central deserts will be today. Most of the CAMS as well as HREF
guidance depict a rather organized line of convection to move across
eastern Arizona and into the central deserts late this afternoon
through the evening. Gusty outflow wind from these storms will
likely move into portion of the low desert and the Phoenix area this
evening stirring up patchy dense blowing dust. Steering flow aloft
out of the northeast is expected to be stronger than usual, with
700mb-300mb mean steering winds around 25kt across south central
Arizona this evening; the stronger flow aloft/shear will support
stronger and better organized convection. As such we raised POPs in
the Phoenix area to around 20 percent this evening with better
chances over high terrain to our east. For most of the week starting
Monday however, chances will likely be lower each day, generally
favoring high terrain with single digit POPs over most of the low
deserts.
&&
.AVIATION...Updated at 0552Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Storm activity that was over far southern AZ and northern Sonora
has produced some southerly outflow which will overspread the
metro very early in the TAF period. Anticipate that the speeds may
be just strong enough to cause blowing dust at KIWA and KPHX
(already some reductions over Pinal County at KCGZ and KA39).
Anticipate some isolated virga showers between 06Z- 08Z.
Anticipate southerly winds will trend to light southeasterly
toward sunrise before westerly winds resume late Sunday morning.
Sunday afternoon, storm activity over the higher terrain is
expected to be more numerous and thus there is an increased
potential for outflows to overspread the metro area roughly in the
00Z-03Z time frame Sunday evening. At this time, the predominant
direction looks to be easterly which would be less likely to
produce blowing dust than southerly/southeasterly. But, that
remains to be seen. Also not anticipating widespread storm
development on the Valley floor but more likely isolated. Too
early at this point to pinpoint details. No significant
cloudiness is expected through Sunday afternoon with ceilings,
remaining AOA FL200.
Southeast California/Southwest Arizona including KIPL and KBLH:
Anticipate familiar warm season wind patterns favoring southeast
and south directions. However, it is quite possible that those
winds will be enhanced by outflow emanating from far northern
Sonora late tonight/Sunday morning. Skies will be clear except
for some FEW- SCT250.
&&
.FIRE WEATHER...
Tuesday through Saturday:
High pressure will persist across the Desert Southwest next week,
resulting in a continuation of the well above normal temperatures.
Hotter deserts through next Wednesday will see highs well above
the 110 degree mark with only minor cooling afterward. The pattern
is expected to become a bit more favorable for thunderstorm
activity, even across the lower deserts, although primary storm
chances will stay across high terrain areas to the east of Phoenix
each day. More substantial moisture appears to move into the area
Friday and Saturday, which could potentially increase thunderstorm
coverage during this period as well. Minimum humidities through
the period will drop into the teens each day with overnight
recoveries generally between 25 and 50%. Winds will generally
remain light aside from some typical afternoon breezes. However,
any storms that develop have the potential to produce gusty,
erratic winds.
&&
.CLIMATE...
Record high temperatures:
Date Phoenix Yuma El Centro
---- ------- ---- ---------
8/15 115 in 2015 117 in 2015 118 in 2019
8/16 113 in 2013 115 in 1992 117 in 2016
8/17 114 in 2013 114 in 1992 115 in 2015
8/18 112 in 2011 116 in 1960 115 in 2015
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Wednesday for AZZ530>556-
559>562.
Heat Advisory until 8 PM MST Wednesday for AZZ557-558-563.
CA...Excessive Heat Warning until 8 PM PDT Wednesday for CAZ560>570.
&&
DISCUSSION...CB
AVIATION...Benedict
FIRE WEATHER...Rogers/CB
CLIMATE...MOIn the hours before
Special weather statement, Aug 16, 3:57 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
357 PM MST Sun Aug 16 2020
AZZ558-560-561-162330-
San Carlos AZ-Dripping Springs AZ-Pinal/Superstition Mountains AZ-
357 PM MST Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 430
PM MST...
At 357 PM MST, Doppler radar was tracking a strong thunderstorm over
Christmas, moving west at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hayden and Christmas.
This includes the following highways...
AZ Route 77 between mile markers 135 and 141, near mile marker 143,
and between mile markers 146 and 159.
AZ Route 177 between mile markers 137 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3311 11068 3308 11070 3308 11071 3307 11073
3304 11072 3299 11077 3299 11079 3322 11093
3323 11068 3315 11063
TIME...MOT...LOC 2257Z 092DEG 17KT 3309 11072
SDBSpecial weather statement, Aug 16, 4:01 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
401 PM MST Sun Aug 16 2020
AZZ547-549-552-553-555-556-558-162345-
Fountain Hills/East Mesa AZ-Tonto Basin AZ-Northwest Pinal County AZ-
Apache Junction/Gold Canyon AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
401 PM MST Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 445 PM MST...
At 401 PM MST, Doppler radar was tracking a strong thunderstorm near
Top-Of-The-World, or near Superior, moving west at 35 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Apache Junction, Florence, Superior, Gold Canyon, Gold Camp, Lost
Dutchman State Park, Goldfield, Top-Of-The-World, Florence Junction,
Queen Valley, Superstition Mountains, Kings Ranch and Boyce Thompson
Arboretum.
This includes the following highways...
US Highway 60 between mile markers 197 and 238.
AZ Route 79 between mile markers 138 and 150.
AZ Route 177 between mile markers 159 and 167.
LAT...LON 3324 11097 3311 11114 3302 11134 3347 11160
3347 11096 3324 11093
TIME...MOT...LOC 2301Z 088DEG 29KT 3333 11106
SDBLocal storm report, Aug 16, 4:12 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
412 PM MST SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 1 SW MIAMI 33.39N 110.88W
08/16/2020 E0.25 INCH GILA AZ TRAINED SPOTTER
&&
INSSpecial weather statement, Aug 16, 4:53 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
453 PM MST Sun Aug 16 2020
AZZ534-537-170030-
Aguila Valley AZ-Northwest Valley AZ-
453 PM MST Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 530 PM
MST...
At 453 PM MST, Doppler radar was tracking a strong thunderstorm near
Morristown, or 8 miles east of Wickenburg, moving southwest at 20
mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Wickenburg, Circle City and Morristown.
This includes the following highways...
US Highway 60 between mile markers 109 and 127.
AZ Route 74 between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3393 11249 3371 11258 3387 11289 3399 11272
TIME...MOT...LOC 2353Z 026DEG 17KT 3395 11261
SDB
Special weather statement, Aug 16, 5:15 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
515 PM MST Sun Aug 16 2020
AZZ533-534-170045-
Aguila Valley AZ-Central La Paz AZ-
515 PM MST Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 545 PM MST...
At 514 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Gladden, or 23 miles southeast of Alamo Lake, moving
southwest at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gladden.
This includes US Highway 60 between mile markers 69 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3410 11333 3400 11333 3400 11317 3379 11329
3396 11363 3411 11334
TIME...MOT...LOC 0014Z 047DEG 21KT 3402 11331
INSSpecial weather statement, Aug 16, 5:16 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
516 PM MST Sun Aug 16 2020
AZZ537-541-545-170045-
New River Mesa AZ-Cave Creek/New River AZ-Northwest Valley AZ-
516 PM MST Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 545 PM
MST...
At 516 PM MST, Doppler radar was tracking a strong thunderstorm near
Castle Hot Springs, or 9 miles west of New River, moving southwest at
20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
New River, Lake Pleasant and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 224 and 241.
AZ Route 74 between mile markers 7 and 30.
AZ Route 303 between mile markers 134 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3402 11197 3377 11215 3383 11253 3394 11248
3389 11228 3391 11224 3395 11224 3397 11219
3405 11215
TIME...MOT...LOC 0016Z 035DEG 16KT 3396 11228
INS